Alert archive / Kansas / Freeze Warnings in 2007

Freeze Warning 2, NWS Goodland, KS

October 31, 2007Dundy County, Hitchcock County, Red Willow County, Nebraska; 10 counties in Kansas

NWS Goodland, KS issued this freeze warning at Oct 31, 2007, 3:13 AM MDT for Dundy County, Hitchcock County, Red Willow County, Nebraska; 10 counties in Kansas. It took effect at Nov 1, 2007, 12:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2007, 3:13 AM MDT (09:13 UTC)
In effect from
Nov 1, 2007, 12:00 AM MDT
Expired
Nov 1, 2007, 8:00 AM MDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, KS, Decatur County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3436 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 310913
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
313 AM MDT WED OCT 31 2007

KSZ001>004-013-014-027-028-041-042-NEZ079>081-311800-
/O.NEW.KGLD.FZ.W.0002.071101T0600Z-071101T1400Z/
CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-WALLACE-LOGAN-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN...
NORTON...GOODLAND...COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...
LEOTI...BENKELMAN...TRENTON...MCCOOK
313 AM MDT WED OCT 31 2007 /413 AM CDT WED OCT 31 2007/

...FREEZE WARNING IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT
TO 8 AM MDT /9 AM CDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT
TO 8 AM MDT /9 AM CDT/ THURSDAY. 

LIGHT WINDS AND LITTLE IF ANY CLOUD COVER WILL ALLOW TEMPERATURES
TO DROP INTO THE MIDDLE AND UPPER 20S ACROSS THE AREA. 

A FREEZE WARNING IS ISSUED WHEN TEMPERATURES OF 28 DEGREES OR
BELOW ARE FORECAST FOR AT LEAST ONE HOUR. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

BULLER
2 follow-up statements
000 
WWUS73 KGLD 311812
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1212 PM MDT WED OCT 31 2007

KSZ001>004-013-014-027-028-041-042-NEZ079>081-010215-
/O.CON.KGLD.FZ.W.0002.071101T0600Z-071101T1400Z/
CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-WALLACE-LOGAN-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN...
NORTON...GOODLAND...COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...
LEOTI...BENKELMAN...TRENTON...MCCOOK
1212 PM MDT WED OCT 31 2007 /112 PM CDT WED OCT 31 2007/

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/
TONIGHT TO 8 AM MDT /9 AM CDT/ THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/
TONIGHT TO 8 AM MDT /9 AM CDT/ THURSDAY. 

LIGHT WINDS AND CLEAR SKIES WILL ALLOW TEMPERATURES TO DROP INTO THE
MIDDLE AND UPPER 20S ACROSS THE AREA.

A FREEZE WARNING IS ISSUED WHEN TEMPERATURES OF 28 DEGREES OR
BELOW ARE FORECAST FOR AT LEAST ONE HOUR. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

FS
000 
WWUS73 KGLD 010145
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT WED OCT 31 2007

KSZ001>004-013-014-027-028-041-042-NEZ079>081-011000-
/O.CON.KGLD.FZ.W.0002.071101T0600Z-071101T1400Z/
CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-WALLACE-LOGAN-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...ST. FRANCIS...ATWOOD...OBERLIN...
NORTON...GOODLAND...COLBY...SHARON SPRINGS...OAKLEY...TRIBUNE...
LEOTI...BENKELMAN...TRENTON...MCCOOK
745 PM MDT WED OCT 31 2007 /845 PM CDT WED OCT 31 2007/

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/
TONIGHT TO 8 AM MDT /9 AM CDT/ THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/
TONIGHT TO 8 AM MDT /9 AM CDT/ THURSDAY. 

LIGHT WINDS AND A CLEAR SKY WILL ALLOW TEMPERATURES TO DROP INTO
THE MIDDLE TO UPPER 20S ACROSS THE WARNED AREA.

A FREEZE WARNING IS ISSUED WHEN TEMPERATURES OF 28 DEGREES OR
BELOW ARE FORECAST FOR AT LEAST ONE HOUR. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

DDT

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this freeze warning went out at Oct 31, 1:48 AM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 31, 1:48 AM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
148 AM MDT WED OCT 31 2007

.DISCUSSION...FORECAST PROBLEM WILL BE TEMPERATURES. SATELLITE
CONTINUES TO SHOW A PROGRESSIVE FLOW FROM THE CENTRAL PACIFIC INTO
THE WESTERN ATLANTIC. UPPER LOW OVER SOUTH CENTRAL CANADA WITH
SHORTWAVE TROUGH EXTENDING BACK FROM IT INTO THE GREAT BASIN IS
PUSHING THE FIRST IN A SERIES OF FRONTS THROUGH THE AREA.

AT JET LEVEL...THE MODELS INITIALIZED FINE. AT MID LEVELS...SATELLITE
SHOWS THAT THE MODELS HAVE A GOOD HANDLE ON FEATURES. HEIGHT ANALYSIS
SHOWS MODELS DID FINE EXCEPT FOR THE HEIGHTS ASSOCIATED WITH THE
UPPER TROUGH THAT EXTENDS FROM CENTRAL CANADA INTO THE GREAT BASIN.
MODELS WERE NOT DEEP ENOUGH WITH THE UKMET DOING SLIGHTLY BETTER THAN
THAN THE NAM/ECMWF THEN GFS. THIS WAS ESPECIALLY TRUE WITH THE
STRONGER NORTHERN PORTION OF THE SYSTEM.

AT LOW LEVELS...MODELS DID FINE BUT WERE A LITTLE SLOW WITH THE
FRONT. THE MODELS WERE NOT QUITE COLD ENOUGH BEHIND THE FRONT WITH
THE GFS/UKMET DOING SLIGHTLY BETTER THAN THE ECMWF. WILL START WITH
A BLEND OF THE MODELS AND THEN START GOING CLOSER TO THE ECMWF AND
UKMET WITH TIME.

TODAY/TONIGHT...FRONT WILL HAVE MADEIT THROUGH THE FORECAST AREA BY
12Z. QUESTION WILL THEN BE HOW MUCH THE COLD AIR ADVECTION AND CLOUD
COVER WILL HOLD THE MAXES DOWN. AREA WILL BE IN SUBSIDENCE FROM THE
JET ALL DAY. CLOUDS CLEAR OUT FIRST IN THE NORTHERN HALF. WILL KEEP
MAXES NEAR THE COOLER GUIDANCE BECAUSE OF CLOUDS...COLD AIR
ADVECTION...AND UNFAVORABLE SURFACE WINDS.

NEXT QUESTION WILL BE HOW FAR THE TEMPERATURE DROPS TONIGHT. CENTER
OF THE HIGH WILL BE CLOSER TO THE EASTERN PORTION OF THE FORECAST
AREA. THIS WILL KEEP THE WINDS THE LIGHTEST THE LONGEST THERE WHILE
VERY LIGHT RETURN FLOW/SOUTHWEST WINDS BEGIN AFTER 06Z IN THE WEST.
ALSO HOW MUCH CLOUD COVER WILL BE AROUND WILL ALSO BE A KEY. WITH
AREA IN SUBSIDENCE DOES NOT LOOK WE WILL HAVE MUCH CLOUD COVER WITH
THE EXTREME SOUTHERN PORTION OF THE AREA HAVING THE MOST AND THE
NORTH AND EASTERN SECTIONS HAVING THE LEAST. POINT SOUNDINGS ALSO
SHOW VERY DRY AIR MASS. DEWPOINTS LOOK TO BE IN THE TEENS AS WELL.
AFTER COLLABORATION HAVE DECIDED TO PUT REMAINING COUNTIES THAT HAVE
NOT HAD A HARD FREEZE YET INTO A WARNING. EAST HALF TO TWO THIRDS
SHOULD NOT HAVE A PROBLEM WITH THE COUNTIES JUST EAST OF THE COLORADO
STATELINE BEING CLOSE...BUT CLOSE ENOUGH TO JUSTIFY IT. WILL HAVE THE
WARNING FROM 06Z TO 14Z. THANKS DDC FOR THE CHAT.

THURSDAY/THURSDAY NIGHT...SURFACE HIGH PUSHES OFF AND THE GRADIENT
TIGHTENS UP...ESPECIALLY OVER THE WEST. WILL BE INTERESTING TO SEE
HOW MUCH WE WARM UP. WILL BE STARTING OUT IN THE 20S WITH RECYCLED
COOL AIR. HOWEVER...LOOK TO HAVE PLENTY OF SUN AND A LITTLE BIT OF
MIXING. PLAN ON GOING NEAR TO SLIGHTLY BELOW GUIDANCE WHICH FITS
RIGHT WITH CURRENT FORECAST.

NEXT FRONT STARTS PUSHING THROUGH THE FORECAST AREA DURING THE
NIGHT. THIS IS WHEN NEXT UPPER TROUGH AND RIGHT REAR QUADRANT OF THE
JET MOVE THROUGH. WITH LITTLE LOW LEVEL MOISTURE TO WORK WITH...
THIS WILL JUST INCREASE CLOUDS OVER THE NORTHERN HALF A LITTLE. THE
WINDS ARE NOT TERRIBLY STRONG WITH THE FRONT. POTENTIAL HERE TO HAVE
MINS TANK SINCE DEWPOINTS WILL STILL BE LOW. LIKE THE FASTER UKMET
WITH THE COLD FRONT ARRIVAL.

FRIDAY/FRIDAY NIGHT...RIGHT REAR QUADRANT OF THE JET REMAINS OVER
THE AREA INTO THE EARLY AFTERNOON HOURS WITH JET SUBSIDENCE DURING
THE NIGHT. MAY NOT HAVE A LOT OF CLOUDS. BUT THAT COMBINED WITH
COLD AIR ADVECTION AND EASTERLY WINDS WILL KEEP TEMPERATURES NEAR TO
SLIGHTLY BELOW GUIDANCE. WINDS WILL BE VERY LIGHT AGAIN BUT MAY
HAVE SOME CLOUDS AROUND. POTENTIAL HERE FOR THE TEMPERATURES TO
BOTTOM OUT AGAIN...AND GET A HARD FREEZE WHEREVER IT HAS NOT HAPPENED
YET.

SATURDAY AND SUNDAY...NEW MODEL RUN SUPPORTS THE CURRENT TEMPERATURE
FORECAST...ESPECIALLY ON SATURDAY. SUNDAY MAY NEED TO BE WARMED UP
A LITTLE BUT IT LOOKS REASONABLE AT THIS TIME. SO NO CHANGES WERE
MADE TO THIS PERIOD.

THANKS TO ALL FOR COLLABORATION.

&&

.AVIATION...WITH THE COLD FRONT ALREADY THROUGH BOTH KGLD AND KMCK...
PRIMARY AVIATION CONCERN THROUGH 06Z THURSDAY WILL BE THE STRONG
NORTHERLY WINDS. GIVEN THE LACK OF MOISTURE WITH THIS SYSTEM...WILL
NOT HAVE TO WORRY MUCH ABOUT REDUCED CEILINGS OR VISIBILITES THROUGH
THE FORECAST PERIOD. MIGHT SEE LOWER CLOUD HEIGHTS THIS MORNING...BUT
SHOULD STAY VFR. ABOUT. GRADIENT WINDS WILL BEGIN TO SETTLE DOWN
BETWEEN 18Z AND 21Z WEDNESDAY AS THE COLD FRONT CONTINUES TO PUSH
SOUTHEAST. EXPECT THEM TO BECOME VARIABLE AFTER ABOUT 00Z THURSDAY
WITH A STRONG SURFACE HIGH PRESSURE SYSTEM SLIDING INTO THE AREA FROM
THE NORTH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FREEZE WARNING FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 7 AM MDT
     /8 AM CDT/ THURSDAY FOR KSZ001>004-013-014-027-028-041-042.

NE...FREEZE WARNING FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT TO 7 AM MDT
     /8 AM CDT/ THURSDAY FOR NEZ079>081.

CO...NONE.

&&

BULLER/CSF
Hazardous weather outlook, Oct 30, 3:58 AM MDT, 23 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
358 AM MDT TUE OCT 30 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
358 AM MDT TUE OCT 30 2007 /458 AM CDT TUE OCT 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

FIRE DANGER WILL BE VERY HIGH TO EXTREME AGAIN THIS AFTERNOON AS
TEMPERATURES RISE TO NEAR 80 AND RELATIVE HUMIDITIES DROP TO 20
PERCENT OR LESS ACROSS THE REGION. ANY OUTDOOR FIRES COULD IGNITE
EASILY AND SPREAD QUICKLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BULLER

Nearby

Freeze Warnings in Kansas, 2007Freeze Warnings in Nebraska, 2007Every freeze warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.